EMIS ELibM Electronic Journals Zeitschrift für Analysis und ihre Anwendungen
Vol. 18, No. 3, pp. 753-766 (1999)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



Global Bifurcation Results for a Semilinear Biharmonic Equation on all of {I \hskip -2.8mm R}$^N$

N. M. Stavrakakis and N. Zographopoulos

Both authors: Nat. Techn. Univ., Dept. Math., Zografos Campus, 157 80 Athens, Greece; e-mail: nikolas@central.ntua.gr

Abstract: We prove existence of positive solutions for the semilinear problem $$ (-\Delta)^2 u = \lambda g(x)f(u), \qquad u(x) > 0 \ \ (x \in {\Bbb R}^N), \qquad {\textstyle \lim_{|x|\to+\infty}} u(x) = 0 $$ under the main hypothesis $N > 4$ and $g \in L^{N/4}({\Bbb R}^N)$. First, we employ classical spectral analysis for the existence of a simple positive principal eigenvalue for the linearized problem. Next, we prove the existence of a global continuum of positive solutions for the problem above, branching out from the first eigenvalue of the differential equation in the case that $f(u) = u$. This fact is achieved by applying standard local and global bifurcation theory. It was possible to carry out these methods by working between certain equivalent weighted and homogeneous Sobolev spaces.

Keywords: biharmonic equations, nonlinear eigenvalue problems, local and global bifurcation theory, maximum principle, indefinite weights

Classification (MSC2000): 35B32, 35B40, 35J40, 35J65, 35J70, 35H12

Full text of the article:

Electronic fulltext finalized on: 7 Aug 2001. This page was last modified: 9 Nov 2001.

© 2001 Heldermann Verlag
© 2001 ELibM for the EMIS Electronic Edition